Document Detail


Nonsteroidal anti-inflammatory drugs-associated colopathy.
MedLine Citation:
PMID:  20575887     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Nonsteroidal anti-inflammatory drugs (NSAIDs) are commonly used worldwide, and their complications in the upper gastrointestinal tract are well described in the literature and well known to clinicians. However, complications in the large bowel are being increasingly recognized and reported. This review aims to address the different aspects of NSAIDs-associated colopathy. METHODS: This is a review article addressing NSAIDs colopathy. A Medline-based search was performed for articles published between 1950 and 2008 on this condition. Keywords detailed were colonic disease, ulcers, strictures and/or diaphragm strictures. Only articles in the English language were considered. RESULTS: The articles identified included letters to the editors, case reports, case series, review articles and few original research papers. The review was structured in a narrative style in different sections addressing pathophysiology, clinical presentation and management. CONCLUSIONS: NSAIDs colopathy is a rare benign condition. Current evidence only suggests an association with prolonged use of the NSAIDs, however, there are no studies to support the direct causation. The presentation is non-specific, and the commonest findings on endoscopy are ulceration and diaphragm-like strictures. The importance of identifying this condition is to prevent complications and also to be able to differentiate it from other conditions such as inflammatory bowel disease (IBD) and malignancy.
Authors:
Yazan A Masannat; Michael Harron; Gandra Harinath
Related Documents :
23114877 - Clinicopathological review of pallidonigroluysian atrophy.
15197687 - Leaks, strictures, and necrosis: a review of anastomotic complications following esopha...
3107327 - Polyarticular pneumococcal pyarthrosis in a young haemophiliac.
25343077 - Accessory lobes of the liver: a report of 3 cases and review of the literature.
9084357 - Pulmonary embolism from axillosubclavian thrombosis on a rehabilitation unit: case report.
10073157 - Mycobacterial cervical adenitis in auckland: diagnosis by fine needle aspirate.
Publication Detail:
Type:  Journal Article; Review    
Journal Detail:
Title:  ANZ journal of surgery     Volume:  80     ISSN:  1445-2197     ISO Abbreviation:  ANZ J Surg     Publication Date:  2010 Jan 
Date Detail:
Created Date:  2010-06-25     Completed Date:  2010-10-14     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101086634     Medline TA:  ANZ J Surg     Country:  Australia    
Other Details:
Languages:  eng     Pagination:  96-9     Citation Subset:  IM    
Affiliation:
Department of General Surgery, Conquest Hospital, The Ridge, St Leonards on Sea, East Sussex, UK. yazanmas@hotmail.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
Colonic Diseases / chemically induced*,  diagnosis,  therapy
Constriction, Pathologic / chemically induced,  diagnosis,  therapy
Humans
Ulcer / chemically induced,  diagnosis,  therapy
Chemical
Reg. No./Substance:
0/Anti-Inflammatory Agents, Non-Steroidal

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Intramural oesophageal dissection.
Next Document:  Medicine in small doses.